Tornadoes · United States · California · 2014
EF0 tornado, Anita, California, March 29, 2014
This EF0 tornado ran 0.0 miles across Butte County on March 29, 2014, touching down at 7:40 PM PDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- March 29, 2014
- Touchdown
- 7:40 PM PDT (02:40 UTC)
- Lifted
- 7:41 PM PDT (02:41 UTC)
- On the ground
- 1 minutes
- Path length
- 0.0 miles (0.0 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Butte County
- Touchdown point
- 39.843, -121.974
- Lift-off point
- 39.843, -121.974
- Record number
- 1403292040-01
What the Weather Service recorded
A Pacific front moved through interior Northern California March 28-30th which brought rain and heavy snow to the area. Increased shear and CAPE developed in the Sacramento Valley on the 29th. A supercell strengthened in the Central Sacramento Valley that afternoon that eventually produced an EF0 tornado near Nord, CA that evening.
At approximately 7:40pm, a trained spotter saw a funnel cloud associated with a supercell near Nord, CA while travelling on Highway 99 just east of Cana Highway. He witnessed the funnel cloud briefly touch down to the ground and then lift again. NWS storm survey found an uprooted tree in an orchard where the touchdown occurred, and swirl marks in the ground surrounding the tree. No injuries were reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the tornado touched down at Mar 29, 2:56 PM PDT, 4 hours 44 minutes earlier.
Area forecast discussion, Mar 29, 2:56 PM PDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 256 PM PDT Sat Mar 29 2014 .Synopsis... Rain and mountain snow over Interior Northern California today with a threat of thunderstorms through this evening. Showers decreasing overnight with a slight chance of showers for Sunday. A colder and wetter storm impacts the area Monday and Tuesday with another system possible towards the end of the week. && .Discussion... Rain and snow continues to spread through the region. The main band will gradually move southward late this afternoon and this evening. The area of heavier snow in the Mountains will also shift south this evening. Colder air will filter in this evening to lower snow levels to near 4500 feet along the western slopes. Further north snow levels have lowered to around 3500 feet over Western Plumas county. We may be able to drop the winter storm warning later this evening for Western Plumas County and Lassen Park area. Slight chance of thunderstorms are expected to continue through the evening. The greatest threat area looks to start around the central part of the valley early in the afternoon but then migrate towards the east side and foothills by late afternoon. The best instability this evening is mainly north of us-50 along the east side of the valley/foothills. Thunderstorms could keep going till late in the evening for that area. The one negative is the amount of cloud cover currently over the region. We would need to see some clearing which may start to happen this evening over the northern valley areas. As the trough axis moves through overnight the activity will die down. Models are indicating the possibility of showers on Sunday lingering ahead of the next system...mainly for the afternoon hours. The next system looks a lot more unstable than this current one with much better wind shear and instability. If the front can pick up the pace a little more it could be a very active afternoon and evening. Given the current timing of the system have added thunderstorms in the forecast for Monday evening. Showers with a threat of thunderstorms will continue on Tuesday as the center of the low moves over the central valley. Snow levels will be very low with this system. 2500 feet in the north to 3500 feet in the south. A couple of feet of light snow may accumulate over the higher elevations. .Extended Discussion (Wednesday through Saturday) Unsettled weather may continue into mid to late next week but could shift farther north with low confidence in the forecast. Trough shifts to the east with shortwave ridging over the area on Wednesday. Although the ECMWF brings in another disturbance along the back side so left a slight chance of showers over the higher terrain on Wednesday. Another trough swings through Thursday into Friday. The ECMWF is stronger and farther south with this system than the GFS so confidence for precipitation in the valley and around and south of I-80 corridor is low. Upper level ridge may nudge into Northern California from the Eastern Pacific on Saturday decreasing the threat of precipitation but left lingering showers over the North for now. Snow levels may be around 4000 to 5500 feet with this system. A warming trend is expected for the later part of the week. High temperatures in the upper 50s to mid 60s in the valley and 30s and 40s in the mountains on Wednesday and Thursday and rising to the mid 60s to low 70s in the valley and 40s and 50s in the mountains on Saturday which is closer to normal for this time of year. && .Aviation... Pacific frontal system is currently moving through Northern California. General VFR/MVFR with local IFR conditions are prevalent across the Valley, with IFR/LIFR conditions over the mountains. Showers with isolated TSRA will continue across the region through this evening, with improving conditions after 06z. Generally south winds up to 15 kt across the Valley will continue through this evening then diminish. Over the mountains, southwest wind gusts up to 40 kt will continue through this evening. Snow levels around 5500 ft will lower to 4000 ft tonight. Dang && .STO Watches/Warnings/Advisories... winter storm warning until 5 am pdt sunday above 5500 feet in the west slope northern sierra nevada...western plumas county/lassen park. &&
Hazardous weather outlook, Mar 29, 7:00 AM PDT, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 700 AM PDT SAT MAR 29 2014 CAZ013>019-063-064-066>069-301400- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES- CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- EAST FOOTHILLS/NORTH SACRAMENTO VALLEY- WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 700 AM PDT SAT MAR 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY A PACIFIC FRONT MOVING THROUGH THE AREA WILL BRING RAIN AND MOUNTAIN SNOW TO INTERIOR NORTHERN CALIFORNIA THROUGH TONIGHT. HEAVY SNOW WILL OCCUR OVER THE SIERRA NEVADA...DECREASING SUNDAY MORNING. ISOLATED THUNDERSTORMS IN THE CENTRAL VALLEY THROUGH EVENING. SOME MAY PRODUCE SMALL HAIL. * WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS * .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A SECOND STORM IS FORECAST TO BRING ADDITIONAL RAIN AND SNOW MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. THE LATEST WEATHER INFORMATION IS AVAILABLE AT WEATHER.GOV/SACRAMENTO INTERACT WITH US VIA SOCIAL MEDIA AT FACEBOOK.COM/NWS.SACRAMENTO TWITTER.COM/NWSSACRAMENTO
In the hours before
Special weather statement, Mar 29, 4:20 PM PDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 420 PM PDT SAT MAR 29 2014 CAZ015-300000- NORTHERN SACRAMENTO VALLEY CA- 420 PM PDT SAT MAR 29 2014 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL TEHAMA COUNTY IN NORTHERN CALIFORNIA UNTIL 500 PM PDT AT 418 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NORTHEAST OF PASKENTA...MOVING EASTSOUTHEAST UP TO 20 MPH. HAIL UP TO THE SIZE OF MARBLES OR PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... FLOURNOY...HENLEYVILLE...AND CORNING. CORNING... LAT...LON 4017 12224 3980 12213 3982 12248 3997 12254 TIME...MOT...LOC 2318Z 271DEG 16KT 3994 12241 JHM
Special weather statement, Mar 29, 5:05 PM PDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 505 PM PDT SAT MAR 29 2014 CAZ015-300045- NORTHERN SACRAMENTO VALLEY CA- 505 PM PDT SAT MAR 29 2014 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL TEHAMA COUNTY IN NORTHERN CALIFORNIA UNTIL 545 PM PDT AT 500 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST SOUTH OF HENLEYVILLE..MOVING EASTSOUTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... CORNING AND POSSIBLY RICHFIELD... THE STORM IS WEST OF INTERSTATE 5 AND MAY BEGIN TO AFFECT THE INTERSTATE BETWEEN 515 PM AND 530 PM. LAT...LON 4002 12214 3980 12208 3980 12238 3992 12245 TIME...MOT...LOC 0002Z 275DEG 13KT 3990 12231 JHM
Local storm report, Mar 29, 5:47 PM PDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
547 PM PDT SAT MAR 29 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM FUNNEL CLOUD 4 N BLACK BUTTE LAKE 39.87N 122.33W
03/29/2014 TEHAMA CA NWS EMPLOYEE
MULTIPLE FUNNEL CLOUDS HAVE BEEN OBSERVED
BEGINNING AROUND 5:24PM
&&
NWS SACRAMENTO CA
IRIS SYSTEMSpecial weather statement, Mar 29, 6:31 PM PDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 631 PM PDT SAT MAR 29 2014 CAZ015-066-300215- NORTHEAST FOOTHILLS/SACRAMENTO VALLEY CA-NORTHERN SACRAMENTO VALLEY CA- 631 PM PDT SAT MAR 29 2014 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL TEHAMA COUNTY IN NORTHERN CALIFORNIA UNTIL 715 PM PDT AT 629 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES EAST OF DAIRYVILLE..MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... PAYNES CREEK... LAT...LON 4039 12190 4020 12188 4021 12212 4033 12214 TIME...MOT...LOC 0131Z 264DEG 11KT 4027 12207 TGD
Local storm report, Mar 29, 7:28 PM PDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
728 PM PDT SAT MAR 29 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FUNNEL CLOUD 6 E BLACK BUTTE DAM 39.81N 122.23W
03/29/2014 TEHAMA CA NWS EMPLOYEE
STRONG FUNNEL CLOUD WAS REPORTED WITH
ROTATING THUNDERSTORM A FEW MILES NORTH OF
ORLAND, JUST WEST OF I-5.
&&
NWS SACRAMENTO CA
IRIS SYSTEMThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Oakland, CA (KOAK), 00:00Z
2.7 hours before the tornado, 236 km from the path. March 30, 2014.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -73 J/kg
- Surface CAPE
- 133 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 6.5 K/km
The surface observations
Chico Municipal (CIC), 11 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Beale AFB radar (KBBX), 48 km away, was scanning. The volume nearest the touchdown began at 02:39 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2014 tornado in CaliforniaEvery tornado in California since 1950Warnings in force in California nowThe forecast where you are
The other tornadoes of March 29, 2014
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.